Tennessee, 2014

Tornado and Flash Flooding in Tennessee, April 28 to 29, 2014

April 28 to 29, 2014 · NWS OHX · 17 events in 13 counties and zones

A powerful upper level storm system moved across the region from April 28 into April 29, producing widespread showers and thunderstorms across Middle Tennessee. Several rounds of showers and storms moved across the region throughout the day on April 28, and again late in the day on April 29.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$109,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A powerful upper level storm system moved across the region from April 28 into April 29, producing widespread showers and thunderstorms across Middle Tennessee. Several rounds of showers and storms moved across the region throughout the day on April 28, and again late in the day on April 29. Numerous reports of wind damage, flash flooding, large hail, and even one tornado were received from these storms. CoCoRaHS rainfall measurements over these two days ranged from 4 to 6 inches in parts of southwest Middle Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 28, 5:21 AM CST, 30 minutes earlier.

Area forecast discussion, Apr 28, 5:21 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
621 AM CDT MON APR 28 2014

.UPDATE...FOR AVIATION.

&&

.AVIATION...
12Z TAFS...WIDESPREAD TSRA WILL AFFECT THE CKV/BNA AREAS THROUGH
THE FIRST FEW HOURS OF THE TAF PERIOD. THESE STORMS WILL BE STRONG TO
MARGINALLY SEVERE WITH HAIL...GUSTY WINDS AND VERY HEAVY RAIN.
THIS ACTIVITY WILL DIMINISH IN COVERAGE LATE MORNING...THEN MORE
TSRA WILL DEVELOP MIDDAY THROUGH AFTERNOON. SUPERCELL
THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING INCLUDING SOME
TORNADOES AND LARGE HAIL. CONDITIONS WILL BE MAINLY VFR OUTSIDE
THE STORMS WITH GUST SOUTH WINDS TO 25KT.

13

&&

.PREV DISCUSSION... /ISSUED 410 AM CDT MON APR 28 2014/

..SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED IN MIDDLE
TENNESSEE TODAY AND TONIGHT...

SHORT TERM...A MILD AND HUMID AIR MASS EXISTED ACROSS MIDDLE
TENNESSEE OVERNIGHT, WITH TEMPERATURES AND DEW POINTS MAINLY IN
THE 60S. BY 3 AM, A BAND OF THUNDERSTORMS, WITH HEAVY RAINS, HAD
SAGGED SOUTHWARD INTO NORTHERN PARTS OF STEWART COUNTY. HOWEVER,
ONLY ISOLATED THUNDER WAS OBSERVED ELSEWHERE.

ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE TODAY, AND SPC HAS
PLACED A SUBSTANTIAL PART OF THE MID STATE IN A MODERATE RISK FOR
SEVERE STORMS TODAY AND TONIGHT, MAINLY IN AREAS SOUTH OF
INTERSTATE 40 AND WEST OF INTERSTATE 24. A SLIGHT RISK EXISTS OVER
OTHER PARTS OF THE MID STATE. STRONG TORNADOES ARE POSSIBLE
TODAY...ESPECIALLY IN THE MODERATE RISK AREA...ALONG WITH DAMAGING
STRAIGHT LINE WINDS AND LARGE HAIL.

EXPECT AN ORGANIZED AREA OF THUNDERSTORMS TO DEVELOP OVER NORTHWESTERN
COUNTIES BY THE MID-TO-LATE MORNING, THEN PUSH EASTWARD DURING
THE MID-TO-LATE AFTERNOON HOURS AND OVERNIGHT.

IN ADDITION TO THE POTENTIAL FOR SEVERE STORMS...HEAVY RAINFALL
WILL ALSO ACCOMPANY THESE STORMS AS THEY MOVE THROUGH, WITH
AMOUNTS OF ONE TO TWO INCHES FORECAST TO BE COMMON THROUGH
TONIGHT. THE 42-HR QPF FROM 12Z TODAY THROUGH 06Z/WED IS EXPECTED
TO RANGE BETWEEN TWO AND FOUR INCHES, WITH HEAVY RAINS TODAY AND
TONIGHT EXPECTED TO SATURATE SOILS AND ADDITIONAL HEAVY RAINS ON
TUESDAY LIKELY TO PRODUCE MAXIMUM RUN-OFF AND INCREASED RISK FOR
FLASH FLOODING. BELIEVE A FLASH FLOOD WATCH MAY BE NEEDED FOR THE
MID STATE BY TUESDAY AND WILL HAVE TO KEEP AN EYE ON DEVELOPING
QPF TODAY (ESPECIALLY OVER OUR NORTHWESTERN COUNTIES) TO SEE IF A
WATCH MIGHT BE NEEDED EARLIER FOR AT LEAST A LIMITED PART OF OUR
CWA FOR LATER TODAY AND TONIGHT.

A SLIGHT RISK FOR SEVERE STORMS IS FORECAST FOR TUESDAY,
ESPECIALLY DURING THE AFTERNOON HOURS.

AFTER THE SEVERE STORMS TODAY AND TUESDAY, EXPECT THE WEATHER TO
CALM DOWN FOR THE LATTER PART OF THE WEEK, WITH COOL NORTHWESTERLY
FLOW PATTERN EXPECTED TO KEEP HIGH TEMPERATURES ONLY IN THE 60S
THURSDAY THROUGH SATURDAY.

LONG TERM...GENERALLY TRANQUIL WEATHER CONTINUES THROUGH THE
UPCOMING WEEKEND AND EARLY NEXT WEEK, WITH NORTHWEST UPPER FLOW
GRADUALLY BECOMING MORE ZONAL. HIGH TEMPS SHOULD WARM CLOSER TO
SEASONAL NORMS BY SUNDAY AND MONDAY.

19

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 28, 4:07 AM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
507 AM CDT MON APR 28 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-291015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
507 AM CDT MON APR 28 2014

...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED IN MIDDLE
TENNESSEE TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

SEVERE WEATHER CHANCES WILL INCREASE TODAY AND TONIGHT FOR ALL OF
MIDDLE TENNESSEE...BUT THE MAIN AREA OF FOCUS WILL BE SOUTH OF
INTERSTATE 40 AND WEST OF INTERSTATE 65...WHERE SUPERCELL
THUNDERSTORMS WILL BE MOST LIKELY. THE DEVELOPMENT OF SUPERCELL
THUNDERSTORMS MEANS THE POTENTIAL FOR STRONG LONG TRACK
TORNADOES...AS WELL AS LARGE HAIL AND LOCALIZED FLASH FLOODING.
THE GREATEST CHANCE FOR TORNADOES WILL BE THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE ON TUESDAY OVER MOST OF
THE MID STATE...ESPECIALLY DURING THE AFTERNOON AS A COLD FRONT PASSES
OVER THE AREA. DAMAGING STRAIGHT LINE WINDS AND HAIL WILL BE THE MAIN
THREATS.

IN ADDITION TO THE SEVERE WEATHER...FLASH FLOODING IS ALSO A THREAT.
2 TO 4 INCHES OF RAIN IS EXPECTED FROM THIS AFTERNOON THROUGH
TUESDAY...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THEREFORE...FLASH
FLOODING IS POSSIBLE...WITH THE BEST CHANCES ON TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL BE NEEDED THROUGHOUT
THIS ACTIVE PERIOD. A FULL MTEARS AMATEUR RADIO ACTIVATION IS
LIKELY THIS AFTERNOON AND TONIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

27

In the hours before

Special weather statement, Apr 28, 4:07 AM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
507 AM CDT MON APR 28 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-281215-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...ERIN...WAVERLY...
DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...MOUNT JULIET...
HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON...
JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...
BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...
SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...WAYNESBORO...
LAWRENCEBURG...PULASKI
507 AM CDT MON APR 28 2014

...A SIGNIFICANT OUTBREAK OF SEVERE WEATHER IS EXPECTED IN MIDDLE
TENNESSEE TODAY AND TONIGHT...

AN INTENSE AND SLOW MOVING STORM SYSTEM WILL BRING THE POTENTIAL
FOR SEVERE WEATHER TO THE MID STATE THROUGH TUESDAY.

THE ATMOSPHERE OVER MIDDLE TENNESSEE IS FORECAST TO BECOME
INCREASINGLY UNSTABLE TODAY...WITH A SIGNIFICANT OUTBREAK OF
SEVERE THUNDERSTORMS EXPECTED TO DEVELOP BY THIS AFTERNOON AND
CONTINUE INTO TONIGHT. STRONG...LONG TRACK TORNADOES ARE
POSSIBLE...AND DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL WILL
BE LIKELY.

ON TUESDAY...THE SAME WEATHER SYSTEM MAY BRING MORE SEVERE
WEATHER...WITH DAMAGING STRAIGHT LINE WINDS AND HAIL EXPECTED TO
BE THE MAIN THREATS ACROSS MOST OF MIDDLE TENNESSEE.

IN ADDITION TO SEVERE THUNDERSTORMS...LOCALIZED FLASH FLOODING IS
ALSO A POSSIBILITY. STORM TOTAL PRECIPITATION AMOUNTS THROUGH
TUESDAY EVENING ARE EXPECTED TO AVERAGE BETWEEN 2 AND 4 INCHES
...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. HEAVY RAINS TODAY AND
TONIGHT WILL SATURATE THE SOILS...AND ANY ADDITIONAL HEAVY RAINS
ON TUESDAY WILL INCREASE THE RISK OF RUN OFF AND LOCALIZED FLASH
FLOODING. FOR MORE INFORMATION ON THE FLASH FLOOD THREAT...PLEASE
REFER TO OUR HYDROLOGIC OUTLOOK DISCUSSION.

THE TIME TO PREPARE FOR SEVERE WEATHER IS NOW. CHECK YOUR NOAA
WEATHER RADIO FOR FRESH BATTERIES AND HAVE A PLAN IN PLACE FOR
YOU AND YOUR FAMILY TO FOLLOW....AND BE READY TO TAKE QUICK ACTION
IF A TORNADO OR SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR
AREA.

19
Special weather statement, Apr 28, 4:16 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
516 AM CDT MON APR 28 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-281815-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...ERIN...WAVERLY...
DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...MOUNT JULIET...
HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON...
JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...
BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...
SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...WAYNESBORO...
LAWRENCEBURG...PULASKI
516 AM CDT MON APR 28 2014

...A SIGNIFICANT OUTBREAK OF SEVERE WEATHER IS EXPECTED IN MIDDLE
TENNESSEE TODAY AND TONIGHT...

AN INTENSE AND SLOW MOVING STORM SYSTEM WILL BRING THE POTENTIAL
FOR SEVERE WEATHER TO THE MID STATE THROUGH TUESDAY.

THE ATMOSPHERE OVER MIDDLE TENNESSEE IS FORECAST TO BECOME
INCREASINGLY UNSTABLE TODAY...WITH A SIGNIFICANT OUTBREAK OF
SEVERE THUNDERSTORMS EXPECTED TO DEVELOP BY THIS AFTERNOON AND
CONTINUE INTO TONIGHT. STRONG...LONG TRACK TORNADOES ARE
POSSIBLE...AND DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL WILL
BE LIKELY.

ON TUESDAY...THE SAME WEATHER SYSTEM MAY BRING MORE SEVERE
WEATHER...WITH DAMAGING STRAIGHT LINE WINDS AND HAIL EXPECTED TO
BE THE MAIN THREATS ACROSS MOST OF MIDDLE TENNESSEE.

IN ADDITION TO SEVERE THUNDERSTORMS...LOCALIZED FLASH FLOODING IS
ALSO A POSSIBILITY. STORM TOTAL PRECIPITATION AMOUNTS THROUGH
TUESDAY EVENING ARE EXPECTED TO AVERAGE BETWEEN 2 AND 4 INCHES
...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. HEAVY RAINS TODAY AND
TONIGHT WILL SATURATE THE SOILS...AND ANY ADDITIONAL HEAVY RAINS
ON TUESDAY WILL INCREASE THE RISK OF RUN OFF AND LOCALIZED FLASH
FLOODING. FOR MORE INFORMATION ON THE FLASH FLOOD THREAT...PLEASE
REFER TO OUR HYDROLOGIC OUTLOOK DISCUSSION.

THE TIME TO PREPARE FOR SEVERE WEATHER IS NOW. CHECK YOUR NOAA
WEATHER RADIO FOR FRESH BATTERIES AND HAVE A PLAN IN PLACE FOR
YOU AND YOUR FAMILY TO FOLLOW....AND BE READY TO TAKE QUICK ACTION
IF A TORNADO OR SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR
AREA.

19
Special weather statement, Apr 28, 4:38 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
538 AM CDT MON APR 28 2014

TNZ009-010-281100-
CLAY-MACON-
538 AM CDT MON APR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND MACON COUNTIES...

AT 533 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LAFAYETTE...MOVING NORTHEAST AT 60 MPH.

SOME LOCATIONS IN THE PATH INCLUDE RED BOILING SPRINGS.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3663 8595 3662 8563 3644 8591 3658 8606
      3664 8597

13
Special weather statement, Apr 28, 4:42 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
542 AM CDT MON APR 28 2014

TNZ007-008-024>027-057-281115-
CHEATHAM-DAVIDSON-DICKSON-HICKMAN-HUMPHREYS-ROBERTSON-SUMNER-
542 AM CDT MON APR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...DICKSON...
HICKMAN...HUMPHREYS...ROBERTSON AND SUMNER COUNTIES...

AT 538 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SPRINGFIELD TO
DICKSON...MOVING NORTHEAST AT 45 MPH.

SOME LOCATIONS IN THE PATH INCLUDE CHEATHAM DAM...CHARLOTTE...
DICKSON...BURNS...PLEASANT VIEW...SPRINGFIELD...WHITE BLUFF...ASHLAND
CITY...ORLINDA...CROSS PLAINS...GREENBRIER AND BEAMAN PARK.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3623 8680 3584 8780 3665 8684 3666 8659
      3664 8657 3666 8651 3665 8636

13
Special weather statement, Apr 28, 5:08 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
608 AM CDT MON APR 28 2014

TNZ008-009-026>029-059-281200-
CHEATHAM-DAVIDSON-MACON-SUMNER-TROUSDALE-WILLIAMSON-WILSON-
608 AM CDT MON APR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...MACON...
SUMNER...TROUSDALE...WILLIAMSON AND WILSON COUNTIES...

AT 608 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORTLAND TO
GOODLETTSVILLE TO KINGSTON SPRINGS...MOVING EAST AT 40 MPH.

SOME LOCATIONS IN THE PATH INCLUDE BELLS BEND...WHITES CREEK...
PORTLAND...PEGRAM...MILLERSVILLE...KINGSTON SPRINGS...
GOODLETTSVILLE...COTTONTOWN...MADISON...OAK GROVE...BELLEVUE AND
HENDERSONVILLE.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3662 8583 3643 8597 3609 8650 3610 8651
      3607 8652 3609 8654 3606 8657 3602 8719
      3605 8718 3631 8677 3666 8651

27

The radar

The Nashville radar (KOHX), 21 km away, was scanning. The volume nearest the first event began at 11:48 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 flash flood, 2 hail, 2 lightning, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Sumner

When
April 28, 5:51 AM CST to 5:56 AM CST
Where
Sumner County, 1.06 mi SSE of Two Chesnut to 2.04 mi WSW of Liberty
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.435, -86.614

A microburst with winds estimated up to 80 mph caused severe damage to a barn at 290 Kirk Lane with several large trees and branches down in the area. More trees were snapped and uprooted along Weeping Willow Road and Vantrease Road. Large tree limbs were also blown down along Capps Gap Road and Upper Station Camp Creek Road.

Flash Flood, Williamson

When
April 28, 9:00 AM CST to 12:00 PM CST
Where
Williamson County, 1.76 mi E of Leipers Fork to 1.45 mi N of Fernvale
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.904, -86.969

Several roadways were flooded across western Wiliamson County including Old Hardin Road southwest of Highway 96, Blazer Road at Boyd Mill Pike, Floyd Road along Leipers Creek, and Del Rio Pike at Carlisle Road.

Flash Flood, Lewis

When
April 28, 9:00 AM CST to 11:00 AM CST
Where
Lewis County, 0.65 mi SSE of Hohenwald Baker Arpt to 0.63 mi SSE of Shubert
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.541, -87.597

Wildcat Branch Road was flooded with the fire department performing one water rescue of a driver from a vehicle. Part of Hooper Road was washed out.

Flash Flood, Maury

When
April 28, 9:00 AM CST to 12:00 PM CST
Where
Maury County, 0.67 mi WSW of Hampshire to 0.86 mi S of Hampshire
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.598, -87.312

Flooding was reported around houses in Hampshire and Highway 412 was washed out. A water rescue was performed at the intersection of Highway 166 North and Hampshire Pike.

Thunderstorm Wind, Warren

When
April 28, 10:49 AM CST to 10:56 AM CST
Where
Warren County, 1.48 mi NE of Centertown to 0.94 mi ENE of Yager
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.734, -85.900

A few homes and barns suffered minor roof damage on Crisp Springs Road, Pigeon Hill Road, Bryan Road, and Yager Road. Trees and power lines were also blown down on Crisp Springs Road and Pigeon Hill Road.

Thunderstorm Wind, White

When
April 28, 11:12 AM CST
Where
White County, 1.41 mi N of Walling
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.820, -85.598

An NWS Storm Survey determined a microburst with winds estimated up to 75 mph caused a camper to roll over and a garage to lose part of its roof southwest of Doyle. Several large trees were also uprooted.

Hail, White

When
April 28, 11:25 AM CST
Where
White County, Sparta
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.930, -85.470

Tornado, White

When
April 28, 11:36 AM CST to 11:38 AM CST
Where
White County, 1.3 mi W of Mobra to 0.82 mi ENE of Mobra
Rating
EF1
Path length
2.05 mi
Path width
100 yd
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
35.881, -85.293

An EF1 tornado touched down just south of the intersection of Dumplin Knob Road and Eastland Road, then moved east for approximately 2.1 miles before lifting. Several trees were snapped and an occupied vehicle was thrown off the roadway near the touchdown point. Several homes on the north side of Eastland Road suffered minor roof damage. A grain silo was completely destroyed and dozens of hardwood trees were snapped and uprooted.

Thunderstorm Wind, Cumberland

When
April 28, 11:43 AM CST
Where
Cumberland County, Pleasant Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.970, -85.180

Several trees were blown down in Pleasant Hill.

Thunderstorm Wind, Lawrence

When
April 28, 4:07 PM CST
Where
Lawrence County, 2.66 mi N of Lawrenceburg Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
35.269, -87.249

Trees were blown down on Weakly Creek Road east of Lawrenceburg.

Lightning, Williamson

When
April 28, 4:08 PM CST
Where
Williamson County, 1.55 mi ENE of Calle
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.840, -86.845

A home was struck by lightning on Lewisburg Pike at Lumsden Lane.

Thunderstorm Wind, Robertson

When
April 28, 4:55 PM CST
Where
Robertson County, Orlinda
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.600, -86.720

Three trees were blown down across Robertson County.

Lightning, Wilson

When
April 28, 5:23 PM CST
Where
Wilson County, 0.47 mi N of West End Hgts
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.227, -86.320

Lightning struck the Cracker Barrel Corporate Office building on Hartmann Drive causing a minor fire.

Thunderstorm Wind, Coffee

When
April 28, 7:50 PM CST
Where
Coffee County, Tullahoma
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.370, -86.230

A few trees were blown down in and around Tullahoma, including on Linda Lane, Carter Blake Road, and Flowertown Road. One tree fell onto a home on Ovoca Road. Time estimated.

Flash Flood, Hickman

When
April 28, 8:00 PM CST to 10:00 PM CST
Where
Hickman County, 3.36 mi SW of Vernon to 2.07 mi ENE of Coble
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.838, -87.565

Flash flooding was reported across parts of Hickman County. A water rescue was performed on Defeated Creek Road just north of Centerville.

Thunderstorm Wind, Sumner

When
April 28, 9:43 PM CST
Where
Sumner County, Westmoreland
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.570, -86.250

A tree fell onto a mobile home in Westmoreland.

Hail, Putnam

When
April 29, 4:54 PM CST
Where
Putnam County, 2.42 mi SE of Twin Oak
Measured
0.75 in hail
Reported by
Public
Coordinates
36.052, -85.594

Penny size hail was reported near Burgess Falls State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyThe tornado archive for Tennessee, 2014Warnings in Tennessee, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512183, 512185, 512186, 512187, 512189, 512192, 512193, 512199, 512201, 512205, 512207, 512208, 512211, 512213, 512818, 512214, 512819.